MAUDE Adverse Event Report: STRYKER GMBH LONG NAIL KIT R1.5, TI, LEFT GAMMA3 Ø11X240MM X 125°; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

STRYKER GMBH LONG NAIL KIT R1.5, TI, LEFT GAMMA3 Ø11X240MM X 125°; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Catalog Number 35251240S
Medical Device Problem Codes Break (1069); Fracture (1260)
Health Effect - Clinical Codes Fall (1848); Failure of Implant (1924)
Date of Event 08/16/2024
Type of Reportable Event Serious Injury
Event or Problem Description
As reported: "broken gamma3 nail.Nail explantation on (b)(6) 2024 after nail fracture and implantation of a new nail.The patient experienced a fall on the day of nail breakage.Cause unclear.".
 
Additional Manufacturer Narrative
Once the investigation has been completed any additional information will be reported in a supplemental report.
 
Additional Manufacturer Narrative
Correction: please refer to section d9 the device was not returned.The reported event could be confirmed, since x-rays of the broken nail were provided.This event was forwarded to medical affairs, with the following review: "on (b)(6), a short gamma nail was implanted for a reverse trochanteric fracture.Biomechanically this is not the implant of choice, there will not be enough three-point fixation for enough stabilization of the fracture and the nail.On (b)(6), the patient experienced a fall, which contributed to the break of the implant.There is a limited amount of callus visible in the fracture area 10 weeks after the initial surgery.The instability in the fracture construct might have already caused wear in the first 10 weeks, which made it weaker and let to the breakage during the fall.Based on the provided information, the root cause of the reported event is multi-factorial: the location of the fracture and the technical aspects of the surgical procedure may have contributed to the event.Furthermore, patient activity levels post-op, co-morbidities may also have contributed to an inadequate load distribution, and therefore the breakage of the implant." based on investigation, the root cause was attributed to a combination of user and patient condition related issue.Firstly, the chosen construct most probably did not enable the stabilization necessary for the healing of the fracture.Secondly, patient factors (such as the reported fall) also contributed to the breakage of the implant.As mentioned by medical affairs, a longer nail providing more stability would have been advised in this case.Nonetheless, the return of the nail would have been necessary for a complete investigation of the event.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.If the device is returned or if any additional information is provided, the investigation will be reassessed.
 
Event or Problem Description

Brand Name
LONG NAIL KIT R1.5, TI, LEFT GAMMA3 Ø11X240MM X 125°
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
SZ  2545
Manufacturer (Section G)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
GM   D-24232
Manufacturer Contact
anna jusinski
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key20226155
Report Number0009610622-2024-00833
Device Sequence Number7240632
Product Code HSB
UDI-Device Identifier07613252274223
UDI-Public(01)07613252274223(17)280630(10)K158AF9
Combination Product (Y/N)N
Initial Reporter CountrySZ
PMA/510(K) Number
K200869
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2024
Device Explanted Year2024
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/07/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Catalogue Number35251240S
Device Lot NumberK158AF9
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 08/19/2024
Supplement Date Received by Manufacturer10/09/2024
Initial Report FDA Received Date09/16/2024
Supplement Report FDA Received Date11/07/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured07/18/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age81 YR
Patient SexMale
Patient Weight74 KG